Ohio, 2017

Hail and Damaging Winds in Ohio, May 28, 2017

May 28, 2017 · NWS IWX · 10 events in 4 counties and zones

A cold front caught up to a subtle warm front over northeast IN and northwest OH during the mid afternoon to early evening hours. 50 ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front caught up to a subtle warm front over northeast IN and northwest OH during the mid afternoon to early evening hours. A few thunderstorms became severe with many containing marginally severe hail (0.25-1.50 ). Heavy rain/training led to localized flooding, especially in the areas already impacted by recent heavy rainfall/flooding-Wabash/Maumee River Basins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 28, 12:57 PM EST, 38 minutes earlier.

Area forecast discussion, May 28, 12:57 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
157 PM EDT Sun May 28 2017

.SYNOPSIS...
Issued at 143 PM EDT Sun May 28 2017

Showers and thunderstorms formed across the area this afternoon
and will continue moving to the northeast with hail and damaging
winds as the main threats. A cold front will move through tonight
putting the showers and storms to an end and bringing cooler and drier
air into the region for Memorial Day Monday and the early work
week. However, a shower or storm can't be ruled out later in the
day Memorial Day and then Tuesday afternoon as well as a result
of a disturbance moving through each day. Temps drop back into the
mid to upper 50s tonight before rebounding into the 70s on
Memorial Day. Highs will trend down into the mid to upper 60s for
Wednesday with the cooler air moving in behind the cold front.

&&

.UPDATE...
Issued at 1117 AM EDT Sun May 28 2017

Atmosphere beginning to destabilize as clouds have thinned and
diurnal heating is underway. CAMs all in decent agreement on
thunderstorms developing in the 17-20z time frame and moving out
of the east this evening. MLCAPE expected in the 1500-2500 j/kg
range with mid level lapse rates around 7c/km. Models only
showing 0-3km shear of 20-30 knots but deeper 0-6km shear more
favorable around 40 knots as upper level jet streak moves through.
Expecting broken line of storms to develop with stronger updrafts
having potential for damaging winds and large hail this afternoon
and early evening. Forecast on track but did make some minor
tweeks to pops and timing.

&&

.SHORT TERM...(Today and Tonight)
Issued at 336 AM EDT Sun May 28 2017

Airmass over our area will destabilize today as an upr trof moves
east to the wrn Grtlks. This should allow tstms to develop over
wrn portions of our area early this aftn and spread east across
ern portions later this aftn. Given forecast of moderate
instability with cape apchg 1500j/kg and modest deep layer shear
near 30kt, some potential for a few storms with damaging winds and
large hail in our area. Decent mixing and a warm start to the day
should allow temps to top out in the m70s despite considerable
cloudiness and dvlpg storms/cold pools this aftn.

Storms expected to move east out of the cwa early this eve
as cdfnt moves through. WSW gradient should keep some mixing
going overnight limiting temp falls despite clearing skies with
lows expected in the m50s.

&&

.LONG TERM...(Monday through Saturday)
Issued at 336 AM EDT Sun May 28 2017

Upr low over srn Manitoba expected to move to the upr Grtlks Monday
and then lift slowly ne Tue/Wed. Mainly a cool/dry period, but
shrtwv's rotating around this low may cause a few showers in the
area each day. Another upr low expected to track slowly se across
srn Ontario Thu-Fri and to Quebec Saturday. Swly low level flow
should develop ahead of this system allowing for some
destabilization in our area by Fri as cdfnt approaches which may
allow tstms to develop. This front expected to move slowly south
across the cwa keeping a chc of showers in the area through
Saturday, with temps turning cooler after a brief/modest late week
warmup.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 143 PM EDT Sun May 28 2017

Low pressure pushes into Michigan dragging a cold front through
the area during the afternoon. Dew points into and around 60
degrees this morning will rise into the mid 60s during the early
afternoon with ample MUCAPE and 30 kts of shear with thunderstorms
likely and strong to severe storms possible across the area. Will
include a VCTS mention from 2PM until the early overnight to cover
this. With diurnal heating, continue to expect initial MVFR CIGs
will lift into VFR into this afternoon aside from brief reductions
into MVFR as a result of thunderstorm effects. Drier air comes in
behind the front for later tonight and Memorial day allowing for
VFR conditions though an afternoon shower can't be ruled out on
Monday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Lashley
SYNOPSIS...Roller
SHORT TERM...JT
LONG TERM...JT
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 3:19 AM EST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
419 AM EDT Sun May 28 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
419 AM EDT Sun May 28 2017 /319 AM CDT Sun May 28 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the afternoon. Scattered
severe storms with damaging winds and large hail are possible this
afternoon. The storms may also contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and
Friday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-290830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
419 AM EDT Sun May 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the early afternoon.
Storms may contain gale force wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and Friday.
Severe storms are not expected.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 28, 1:15 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
215 PM EDT SUN MAY 28 2017

INZ005-008-016-281845-
Noble-Kosciusko-Elkhart-
215 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...
NORTHWESTERN NOBLE AND NORTHEASTERN KOSCIUSKO COUNTIES...

At 214 PM EDT, a strong thunderstorm was located over Milford, or
near Syracuse, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ligonier, Syracuse, Milford, New Paris, Benton, Cromwell, Kimmel,
Lake Wawasee, Dewart Lake and Oakwood Park.

LAT...LON 4152 8551 4135 8553 4135 8591 4152 8581
TIME...MOT...LOC 1814Z 265DEG 21KT 4141 8585

MCS
Special weather statement, May 28, 1:19 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
219 PM EDT SUN MAY 28 2017

INZ009-OHZ001-004-281845-
De Kalb-Defiance-Williams-
219 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN DE KALB...NORTHWESTERN
DEFIANCE AND SOUTHWESTERN WILLIAMS COUNTIES...

At 219 PM EDT, a strong thunderstorm was located near Waterloo, or
near Auburn, moving northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Auburn, Butler, Waterloo, Edgerton, Edon, Edgerton In Williams
County, Concord, Newville, Blakeslee, Moore and Artic.

A severe thunderstorm watch remains in effect until 800 PM EDT for
northeastern Indiana...and northwestern Ohio.

LAT...LON 4136 8467 4131 8501 4146 8505 4153 8483
      4153 8481 4154 8480 4158 8468
TIME...MOT...LOC 1819Z 241DEG 20KT 4141 8498

MCS
Special weather statement, May 28, 1:24 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
224 PM EDT SUN MAY 28 2017

INZ006-007-MIZ079-080-281900-
Lagrange-Steuben-Branch-St. Joseph-
224 PM EDT SUN MAY 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEUBEN...
LAGRANGE...SOUTHEASTERN ST. JOSEPH AND BRANCH COUNTIES...

At 224 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Colon to Millersburg. Movement was
east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Sturgis, Coldwater, Lagrange, Bronson, Colon, Fawn River, Batavia,
Burr Oak, Gilead, Shipshewana, Orland, Honeyville, Brighton, Mongo,
East Gilead, Brushy Prairie, Howe, Plato, Findley and Matteson Lake.

This includes the following highways...
 INTERSTATE 69 IN MICHIGAN between MILE MARKERs 8 and 16.
 INTERSTATE 80 IN INDIANA between MILE MARKERs 116 and 138.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A severe thunderstorm watch remains in effect until 800 PM EDT for
north central and northeastern Indiana...and southwestern Michigan.

LAT...LON 4162 8520 4155 8565 4158 8566 4195 8534
      4201 8487
TIME...MOT...LOC 1824Z 264DEG 24KT 4190 8534 4154 8566

MCS
Special weather statement, May 28, 1:32 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
232 PM EDT SUN MAY 28 2017

INZ018-025-281900-
Huntington-Allen-
232 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEN AND
NORTHEASTERN HUNTINGTON COUNTIES...

At 231 PM EDT, a strong thunderstorm was located near Huntington,
moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Huntington, Aboite, Roanoke, Zanesville, Nine Mile, Mahon and
Goblesville.

This includes the following highways...
 INTERSTATE 469 near MILE MARKER 0, between MILE MARKERs 2 and 3, and
between MILE MARKERs 7 and 8.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 294 and 300.

A severe thunderstorm watch remains in effect until 800 PM EDT for
northeastern Indiana.

LAT...LON 4099 8552 4101 8537 4100 8534 4101 8533
      4102 8523 4092 8520 4092 8533 4090 8534
      4089 8552
TIME...MOT...LOC 1831Z 259DEG 24KT 4093 8547

MCS

The radar

The Northern Indiana radar (KIWX), 78 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Defiance

When
May 28, 1:35 PM EST to 1:36 PM EST
Where
Defiance County, 3.61 mi NNW of Hicksville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.350, -84.770

Hail, Defiance

When
May 28, 1:48 PM EST to 1:49 PM EST
Where
Defiance County, 3.61 mi NNW of Hicksville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.350, -84.770

Hail, Defiance

When
May 28, 2:04 PM EST to 2:05 PM EST
Where
Defiance County, 3.61 mi NNW of Hicksville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.350, -84.770

Hail, Defiance

When
May 28, 2:18 PM EST to 2:19 PM EST
Where
Defiance County, 2.07 mi N of Ney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.410, -84.520

Hail, Defiance

When
May 28, 2:20 PM EST to 2:21 PM EST
Where
Defiance County, 2.08 mi W of Defiance Meml Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.330, -84.470

Hail, Defiance

When
May 28, 2:25 PM EST to 2:26 PM EST
Where
Defiance County, 0.86 mi NW of Defiance Meml Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.340, -84.440

Thunderstorm Wind, Henry

When
May 28, 2:56 PM EST to 2:57 PM EST
Where
Henry County, 0.69 mi N of Napoleon
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.390, -84.130

The public estimated wind gusts to 60 mph.

Thunderstorm Wind, Fulton

When
May 28, 3:39 PM EST to 3:40 PM EST
Where
Fulton County, 2.93 mi SE of Powers
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.650, -84.210

The public estimated wind gusts to 60 mph.

Thunderstorm Wind, Fulton

When
May 28, 3:48 PM EST to 3:49 PM EST
Where
Fulton County, 1.03 mi E of Oakshade
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.670, -84.130

A trained spotter measured wind gusts to 60 mph.

Hail, Putnam

When
May 28, 5:54 PM EST to 5:55 PM EST
Where
Putnam County, 0.52 mi E of Ottawa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.020, -84.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704481, 704482, 704483, 704484, 704485, 704486, 704488, 704489, 704490, 704487.